Covid-19: Why Covid boosters cause a sore arm, what are the side effects for Pfizer and Moderna boosters and do you still need to wait 15 minutes after a booster jab?
THE booster vaccination is now available to all eligible adults over the age of 18 in England.
With the booster vaccination programme now well under way, many people have been reporting side effects after their third dose.
Whilst all vaccinations have side effects, booster recipients have noted that they have felt slightly unwell after the jab but does it depend on what vaccination you have?
Here is everything you need to know about booster side effects:
Which booster vaccines are available in England?
Most people will receive the Pfizer or Moderna booster, even if they received a first and second dose of the AstraZeneca vaccine.
AstraZeneca is now only offered as a booster for those who are allergic to specific ingredients in Pfizer and Moderna.
What are the most common side effects of the boosters?
Booster vaccine side effects are similar to those from the initial two doses.
Common side effects include a sore arm at the site of injection but some booster recipients have reported flu-like symptoms after their latest dose.
For some people, the side effects that are experienced after the vaccination are mild while others could feel symptoms for several days.
The side effects of the Pfizer booster jab:
Very common (more than 1 in 10 people affected)
-Pain and swelling at the injection site
Common side effects can include redness at the injection site, nausea and vomiting while uncommon side effects include arm pain, enlarged lymph nodes, injection site itching, insomnia, feeling unwell, night sweats, allergic reaction, lack of energy, decreased appetite and excessive swelling.
Common side effects may affect up to 1 in 10 people whilst uncommon side effects may affect up to 1 in 100 people.
Rare side effects can include temporary one-sided facial drooping (Bell’s palsy) and allergic reactions such as hives or face swelling.
These side effects may affect up to 1 in 1,000 people.
Side effects of the Moderna booster jab:
Very common (may affect more than 1 in 10 people)
-Swelling or tenderness at the injection site
-Muscle ache, stiffness or joint aches
Common side effects (which may affect up to 1 in 10 people) can include diarrhoea or rash, redness and hives at the injection site.
An uncommon side effect, which could affect up to 1 in 100 people, is itchiness at the injection site whilst rare side effects (1 in 1,000 people) include temporary one-sided facial drooping, dizziness, swelling of the face and decreased sense of touch.
Why does my arm ache more with the booster jab?
Your arm may ache more after the booster jab due to your body's immune response or inflammation of the muscle.
To ease the pain, move your arm around and use a cold compress after the vaccine.
The arm ache or pain and swelling at the injection site should only last a few days.
Very Well Health reported that there could be a few reasons as to why the booster can cause arm soreness.
Isabel Valdez, physician assistant and assistant professor of general internal medicine at Baylor College of Medicine, told Very Well Health: ‘The vaccine can trigger inflammation at the site of the injection, which suggests the vaccine is starting to activate your immunity.’
Do I need to wait for 15 minutes after my booster vaccine?
It was announced on December 14 that the 15 minute observation period following the Moderna or Pfizer vaccines has been temporarily suspended due to new measures to speed up the booster vaccine rollout.
The risk of a serious allergic reaction following Messenger RNA (mRNA) vaccination is low.
These vaccines (which include Pfizer and Moderna) are ones that teach our cells how to make a protein that triggers an immune response and people are not normally observed 15 minutes after other vaccinations.
The 15-minute wait will remain for those who have serious allergic reactions.
MHRA chief executive, Dr June Raine, said: 'The 15-minute observation period after vaccination will remain in place for the small number of people who may have previously suffered anaphylaxis or other allergic reactions to a food, insect sting and most medicines or vaccines.’
It has been advised that those who have previously fainted following vaccination will need to tell the vaccine centre to ensure they have an observation period after their boosters.